Baking soda is a cooking product that helps batter rise. This article discusses the effects of swallowing a large amount of baking soda. Baking soda is considered nontoxic when it is used in cooking and baking.
Soda loading refers to drinking baking soda. Some athletes and coaches believe that drinking baking soda before competition helps a person perform for longer periods of time. This is very dangerous. Besides having side effects, it makes the athletes unable to perform.
This is for information only and not for use in the treatment or management of an actual overdose. If you have an overdose, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Sodium bicarbonate can be poisonous in large amounts.
Baking soda contains sodium bicarbonate.
Symptoms of baking soda overdose include:
Seek medical help right away. DO NOT make a person throw up unless poison control or a health care provider tells you to.
Have this information ready:
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. The person may receive:
The outcome of a baking soda overdose depends on many factors, including:
If nausea, vomiting, and diarrhea are not controlled, serious dehydration and body chemical and mineral (electrolyte) imbalances may occur. These can cause heart rhythm disturbances.
Keep all household food items in their original containers and out of the reach of children. Any white powder may look like sugar to a child. This mix up can lead to accidental ingestion.
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services / Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.